Welcome Center  |   Log In  |   Register  |   Follow Us  Facebook  Twitter

More evidence that PPIs raise risk of C difficile diarrhea: report

Reuters Health • The Doctor's Channel Daily Newscast

NEW YORK (Reuters Health) – There is “sufficient” evidence that treatment with a proton-pump inhibitor (PPI) increases the incidence of Clostridium-difficile-associated diarrhea (CDAD), say the authors of a new meta-analysis of relevant research.

“We recommend that the routine use of PPIs for gastric ulcer prophylaxis should be more prudent,” conclude Dr. Douglas G. Adler from the University of Utah School of Medicine in Salt Lake City and colleagues at Wayne State University School of Medicine in Detroit, Michigan.

Dr. Yoon K. Loke, of Norwich Medical School, University of East Anglia, Norwich, United Kingdom, who was not involved in the study, agrees, telling Reuters Health, “In my practice, I see many patients (usually elderly) who are on PPIs long-term, and we are unable to work out why they were started on the PPI in the first place, and when the treatment should be stopped. Patients seem to get left on these drugs because healthcare professionals aren’t aware of the harm.”

“I’m not sure the recent FDA warnings on risk of fracture, and diarrhoea have made much difference to the vast over-use of the PPIs,” Dr. Loke added.

CDAD is a major cause of illness – and an expensive one, with a price tag estimated at 3 billion dollars annually, Dr. Adler and colleagues note in a paper online June 19 in the American Journal of Gastroenterology.

Antibiotic use remains the dominant risk factor for CDAD; other risk factors include advancing age, severe underlying illness, hospitalization, use of nasogastric tubes, antineoplastic chemotherapy and immunosuppressants. More recently, the role of PPI use in CDAD has garnered attention as a risk factor.

For example, Dr. Loke and colleagues recently found a significant association between PPI use and C. difficile infection in a pooled analysis of 42 observational studies involving 313,000 people. (See Reuters Health story May 14, 2012: Proton-pump inhibitors boost C. difficile infection risk)

The latest findings by Dr. Adler and colleagues “appear to be confirmatory rather than breaking any new ground,” Dr. Loke commented.

Dr. Adler’s team searched Medline and PubMed for studies that investigated the association between PPIs and CDAD from 1990 to 2010. They included in their meta-analysis 23 studies including close to 300,000 patients.

According to the authors, there was a 65% increase in the incidence of CDAD among patients on PPIs. The summary risk estimate was 1.69 (95% confidence interval [CI] 1.395 to 1.974; p<0.001).

By study design, whether case-control study (17 studies) or cohort study (six studies), a significant increase in the incidence of CDAD among PPI users was seen. The risk estimates were 2.31 (95% CI 1.72 to 3.10; p< 0.001) and 1.48 (95% CI 1.25 to 1.75; p< 0.001) for cohort and case-control studies, respectively.

There was no evidence of publication bias and the significant interaction between PPI use and increased risk of CDAD remained in a sensitivity analysis, the authors say.

Dr. Adler and colleagues conclude: “Establishing a guideline for the use of PPI may help in the future with the judicious use of PPIs. Further studies, preferably prospective, are needed to fully explore the association between PPIs and CDAD.” These studies should focus on evaluating the dosage and duration of PPI use and the risk of CDAD and its recurrence, they say.

The study had no financial support and the authors have no competing interests. They did not respond to request for comment.

SOURCE:

Clostridium difficile-Associated Diarrhea and Proton Pump Inhibitor Therapy: A Meta-Analysis

Am J Gastroenterol 2012.